Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
141 Doctors are Online

Diagnosed with eosinophilic esophagitis combined with GERD. Which specialist should I go for?

User rating for this question
Very Good
Answered by

Practicing since : 1985
Answered : 140 Questions
I am a 47 y/o man with taking Altace 5mg for hypertension. Medical hx includes gastric ulcer. My gastroenterologist just recently diagnosed me as having eosinophilic esophagitis combined with GERD. He sceduled upper endoscopy in a couple of weeks to confirm the diagnosis made based on my symptoms. He recommended that I start on Prevacid now before the endoscopic procedure. When I told him that I have experienced cardiac symptoms (tachycardia, hypertension, chest pain) in the past when I took any PPI and H2 blocker he looked at me as if I were crazy. He said I shouldn't worry and I should take the Prevacid anyway. I know that my reaction to the PPI's and h2 blockers was real and not "in my head". I am very scared to take these medications because of the adverse effects I have experienced. I have done some research and found out that cardiac effects do effect a small percentage of individuals taking PPI's and H2 blockers. Should I indeed be concerned and are these side effects potentially life threatening? Should I leave this gastroenterologist and seek treatment by another doctor? Do the benefits of treatment for the GERD outweigh the side effects and should I indeed proceed to take the gastroenterologists advice?
Posted Mon, 30 Jul 2012 in Digestion and Bowels
Answered by Dr. Dinesh Kumar Singal 7 hours later

Thanks for contacting Healthcare Magic for your queries.

PPIs can certainly cause cardiac adverse effects, though only in a minority of individuals. Cardiac side-effects with H2 blockers are also possible, but are even less common than those with PPI. I do not think these adverse effects are life threatening.

If your symptoms are mild then probably you can manage with oral liquid antacids and life style modifications. An endoscopy can also decide the urgency to start definitive therapy. If it is normal, then probably symptomatic treatment with liquid antacids should suffice. If there are erosions or barrett's then probably you can try any other type of PPI (other than the one you had taken). There are atleast 5 -6 types of PPIs, and one of the types may suit you.

Hope my suggestions help you.

Best wishes,

Dr Dinesh Singal
Above answer was peer-reviewed by
Follow-up: Diagnosed with eosinophilic esophagitis combined with GERD. Which specialist should I go for? 34 minutes later
Thank you for your reply doctor. I just wanted to ask also if in your many years of experience practicing as a gastroenterologist have you ever actually had any cases of individuals on these medications experience any cardiac side effects?
Answered by Dr. Dinesh Kumar Singal 13 hours later

Yes, I have occasionally seen with PPIs, but never with H2 blockers. Such cases usually complaint of palpitation, sinking sensation, sweating etc. Some of them may feel better by changing to a different PPI salt, or by shifting to H2 blocker, or by taking the drug after meals. But never have these been severe or life threatening, at least, in my experience.

Best wishes,

Dr Dinesh Singal
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to

The user accepted the expert's answer

Ask a Gastroenterologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor